Flood, Greene
- When
- August 9, 7:10 PM EST
- Where
- Greene County, 10 mi SW of Greeneville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Several roads closed along and near Highway 321 in the St. James community due to culvert and small stream overflow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several roads closed along and near Highway 321 in the St. James community due to culvert and small stream overflow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 9, 6:48 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 748 PM EDT THU AUG 9 2001 LATE AFTERNOON CONVECTION HAS MOVED RATHER QUICKLY NE UP THE VALLEY ...LEAVING SE TN AND SW NC HIGH AND DRY FOR THE MOMENT. ALMOST APPEARS THAT MODELS MAY HAVE MISSED A WEAK SHORTWAVE/VORT MAX. SOME BRIEF VERY HEAVY RAINS UNFORTUNATELY PASSED THRU OUR NE TN COUNTIES...MAINLY SEVIER...GREENE...COCKE AND UNICOI. THIS ACTIVITY WAS TRACKING INTO CARTER COUNTY AT THIS TIME. AT ANY RATE...LOOKING UPSTREAM THERE IS ALMOST NO PCPN OVER MIDDLE TN AND/OR NRN AL. SO...I WILL LIKELY UPDATE ZONE FORECASTS SHORTLY AND LOWER RAIN CHANCES FOR ESPECIALLY SRN HALF OF THE FORECAST AREA. UPDATED ZONES TO FOLLOW BY AROUND 830 PM EDT. THANKS TO JKL AND FCX FOR COORDINATION CALLS CONCERNING THESE STORMS. .MRX... NC...NONE. TN...NONE. VA...NONE. TG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-100800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT THU AUG 9 2001 ...TORRENTIAL RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS TONIGHT AND FRIDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA... A MODERATELY UNSTABLE AND VERY MOIST AIRMASS WAS IN PLACE ACROSS THE TENNESSEE VALLEY TODAY. THIS NEARLY TROPICAL AIRMASS WILL HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...AS UPPER-LEVEL DISTURBANCES MOVE ACROSS THE REGION. A COLD FRONT IS EXPECTED TO MOVE INTO THE OHIO VALLEY BY FRIDAY AFTERNOON...WHICH WILL HELP TO TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION. A FEW OF THE STORMS THAT DEVELOP TONIGHT AND FRIDAY...WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED REPORTS OF FLASH FLOODING...ESPECIALLY ACROSS LOW LYING AND FLOOD PRONE AREAS. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DMG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268180.